Alert archive / Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 15, 2023, 10:31 PM EDT for Carroll County, Floyd County, Patrick County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2023, 10:31 PM EDT (02:31 UTC)
- Expired
- Jul 16, 2023, 1:08 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, VA, Floyd County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 11:15 PM EDT | FLASH FLOOD | Fancy Gap, VA | Partial washout of U.S. 52 in front of Fancy Gap Post Office. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1658 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
879
WGUS51 KRNK 160231
FFWRNK
VAC035-063-141-160830-
/O.NEW.KRNK.FF.W.0012.230716T0231Z-230716T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1031 PM EDT Sat Jul 15 2023
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southeastern Carroll County in southwestern Virginia...
Southwestern Floyd County in southwestern Virginia...
Western Patrick County in southwestern Virginia...
* Until 430 AM EDT.
* At 1031 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ararat... Willis...
Fancy Gap... Cana...
Woolwine... Laurel Fork...
Meadows Of Dan...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3660 8087 3666 8083 3676 8065 3695 8036
3677 8023 3668 8032 3662 8047 3656 8058
3656 8084
FLASH FLOOD...RADAR INDICATED
$$
AMS1 follow-up statement
110
WGUS71 KRNK 160508
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
108 AM EDT Sun Jul 16 2023
VAC035-063-141-160518-
/O.CAN.KRNK.FF.W.0012.000000T0000Z-230716T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-Floyd VA-Patrick VA-
108 AM EDT Sun Jul 16 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN CARROLL,
SOUTHWESTERN FLOYD AND WESTERN PATRICK COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3660 8087 3666 8083 3676 8065 3695 8036
3677 8023 3668 8032 3662 8047 3656 8058
3656 8084
$$
VFJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:31 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 15, 9:31 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Blacksburg VA 931 PM EDT Sat Jul 15 2023 .SYNOPSIS... Low pressure will move through the area tonight then east of the area Sunday. Scattered to numerous showers and thunderstorms are expected through early tonight, then drying out for Sunday. Another disturbance will pass across the region Monday. && .NEAR TERM /THROUGH SUNDAY/... As of 930 PM EDT Saturday... Slowed the end time for showers and storm tonight... Water vapor satellite imagery shows a shortwave trof just entering our western forecast area. Data from the 00Z/RNK sounding just arriving shows lower level southerly winds 15-20 knots which has helped to push PWAT values over 2.0" across much of the forecast area this evening resulting in highly efficient rainfall rate. Some personal weather stations in northern Bedford, southern Smyth and southern Alleghany County, NC reporting over 3 to 3.5" of rain. Many of the CAMs keep showers and storms in the area until 06-09Z, so increased POPs, especially east of the Blue Ridge from 06-09Z, and localized flash flooding remains possible. DCAPES have fallen to below 500 j/kg, so the threat for damaging winds appears to be very small. Otherwise, made little change to the temperature forecast and once the shortwave passes, areas of low clouds and fog are likely. Better mixing from a west- northwest downslope wind should allow dewpoints to fall into the lower to mid 60s Sunday afternoon, so not as bad for Sunday night. Temperatures Sunday will top out near the seasonal norm with highs in the upper 70s to mid 80s along/west of the Blue Ridge, to upper 80s/near 90 east. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 148 PM EDT Saturday... Quieter start to the week. A cold front will push east to the Atlantic ocean Sunday night. High pressure in the Ohio Valley will build east into our region. It will be mostly clear with a light northwest flow Sunday night. Low temperatures will range from the mid 50s in the mountains to the mid 60s in the Piedmont. A shortwave rotating around the base of the upper trough Monday may generate showers and thunderstorms Monday into Monday night especially in our western mountain areas near the WV/VA border. High temperatures Monday will vary from the mid 70s in the mountains to the lower 90s in the Piedmont. Low temperatures Monday night will be mild with readings from around 60 degrees to the upper 60s. Moderate confidences in the Short Term Forecast. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 148 PM EDT Saturday... Storm chances continue for parts of the area each day with near to slightly above normal temperatures. An upper ridge will remain parked over the Desert Southwest and the mean mid/upper trof holds in the East. An active weather pattern expected for our region with northwest flow aloft and multiple upper shortwaves and troughs tracking through the upper flow. Initially, the better chances for convection look to be in north and west portions of the forecast area. However, can not rule out some more organized clusters or MCS crossing further into the area given such a setup, which guidance frequently struggles to resolve. The pattern could amplify at the end of the week, which could drive a cold front southeastward across the area around Friday. If the timing right, we might be able to get some drier air for the weekend. Temperatures should remain near to slightly above climo norms. Forecast confidence in Long Term Period is medium. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... As of 738 PM EDT Saturday... High confidence that poor flying conditions will persist through Sunday morning, as widespread showers and thunderstorms will continue to impact all TAF sites through at least 06Z, with new model runs showing a slower end time to the precipitation. These showers and storms will bring temporary sub-VFR vsby/cigs. More widespread IFR cigs are likely after the precipitation ends (after 06-08Z) and will be slow to clear, with VFR conditions likely not returning until after 17-18Z Sunday. EXTENDED AVIATION OUTLOOK... Sunday looks less active per latest model solutions so outside of any isolated storms expected VFR conditions. Another upper level disturbance is expected to cross the region late Monday or Monday night associated with the next best chance for SHRA/TSRA,mainly in the mountains. Otherwise, mainly VFR conditions are expected through midweek aside from late night and early morning stratus/fog. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PH/PM SHORT TERM...KK LONG TERM...KK AVIATION...PH/PM
Hazardous weather outlook, Jul 15, 2:24 PM EDT, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 224 PM EDT Sat Jul 15 2023 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-161830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 224 PM EDT Sat Jul 15 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon and evening could become strong to severe with damaging winds, isolated large hail, and localized flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Jul 15, 9:39 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
939 PM EDT Sat Jul 15 2023
VAZ033-043-160200-
Henry VA-Franklin VA-
939 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of
north central Henry and southeastern Franklin Counties through 1000
PM EDT...
At 939 PM EDT, Doppler radar was tracking a strong thunderstorm over
Figsboro, or near Sydnorsville, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sydnorsville...
Snow Creek...
Oak Level...
and Figsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3676 7990 3681 7998 3696 7990 3685 7968
TIME...MOT...LOC 0139Z 229DEG 12KT 3682 7988
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DSLocal storm report, Jul 15, 9:40 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
940 PM EDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Tstm Wnd Dmg 5 SSE Centenary 37.63N 78.50W
07/15/2023 Buckingham VA Emergency Mngr
Thunderstorm winds blew down two trees along
Route 20 near Muddy Creek.
&&
PJHSpecial weather statement, Jul 15, 10:03 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1003 PM EDT Sat Jul 15 2023
VAZ033-160230-
Franklin VA-
1003 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of
southeastern Franklin County through 1030 PM EDT...
At 1002 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snow Creek, or 7 miles northwest of Callands, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Snow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3683 7975 3697 7973 3695 7962 3686 7964
3683 7967 3683 7970 3682 7971
TIME...MOT...LOC 0202Z 197DEG 17KT 3686 7970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DSLocal storm report, Jul 15, 10:26 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1026 PM EDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM Flash Flood 1 WNW Lynchburg Airport 37.34N 79.21W
07/15/2023 City of Lynchburg VA 911 Call Center
Water of unknown depth covering Simons Run
Road.
&&
PJHSpecial weather statement, Jul 15, 10:29 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1029 PM EDT Sat Jul 15 2023
VAZ033-034-044-160245-
Franklin VA-Bedford VA-Pittsylvania VA-
1029 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of
northwestern Pittsylvania, south central Bedford and east central
Franklin Counties through 1045 PM EDT...
At 1028 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ajax, or near Penhook, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Penhook...
Southern Smith Mountain Lake...
Ajax...
Smith Mountain Lake State Park...
North Shore...
and Union Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3690 7970 3709 7962 3707 7943 3706 7944
3706 7943 3688 7960
TIME...MOT...LOC 0228Z 207DEG 25KT 3695 7961
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DSLocal storm report, Jul 15, 10:30 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1030 PM EDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM Flash Flood Bocock 37.37N 79.11W
07/15/2023 Campbell VA 911 Call Center
High water across Eastbrook Road near
Campbell Ave. Road is impassible.
&&
PJHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:06 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 24 min |
| Jul 15, 8:11 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Rockbridge, City of Lexington | 113 min |
| Jul 15, 8:59 PM EDT | Special Weather Statement | RNK | Amherst | 16 min |
| Jul 15, 9:14 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, Rockbridge, City of Lynchburg | 50 min |
| Jul 15, 9:39 PM EDT | Special Weather Statement | RNK | Franklin | 21 min |
| Jul 15, 9:56 PM EDT | Flash Flood Warning | RNK | Amherst, Appomattox, Bedford, Botetourt, Campbell, Rockbridge and 2 more | 6 hr |
| Jul 15, 10:03 PM EDT | Special Weather Statement | RNK | Franklin | 27 min |
| Jul 15, 10:12 PM EDT | Areal Flood Advisory | RNK | Bedford, Campbell, Floyd, Franklin, Henry, Patrick and 4 more | 74 min |
| Jul 15, 10:29 PM EDT | Special Weather Statement | RNK | Pittsylvania | 16 min |
| Jul 15, 10:43 PM EDT | Flash Flood Warning | RNK | Appomattox, Buckingham, Charlotte | 6 hr |
| Jul 15, 11:07 PM EDT | Flash Flood Warning | RNK | Appomattox, Campbell, Pittsylvania | 5 hr |
| Jul 15, 11:18 PM EDT | Flash Flood Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 5 hr |
| Jul 16, 12:30 AM EDT | Flash Flood Watch | RNK | Amherst, Campbell, City of Lynchburg | 7 hr |
| Jul 16, 4:22 AM EDT | Areal Flood Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 3 hr |
| Jul 16, 2:09 PM EDT | Areal Flood Warning | RNK | Campbell | 9 hr |
| Jul 16, 3:47 PM EDT | Areal Flood Warning | RNK | Buckingham | 10 hr |
Nearby
Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.